Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 268, NWS Wichita, KS

August 18, 2003Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 18, 2003, 2:25 PM CDT for Russell County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2003, 2:25 PM CDT (19:25 UTC)
Expired
Aug 18, 2003, 3:30 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1244 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
626 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 181925
SVRICT
KSC167-182030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CDT MON AUG 18 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 330 PM CDT.

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF PARADISE...OR ABOUT 13
  MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LURAY AROUND 235 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 330 PM CDT.

LAT...LON 3909 9904 3896 9887 3916 9861 3930 9880

$$

/ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 11:06 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 11:06 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1106 AM CDT MON AUG 18 2003

UPDATE...

TWO DISTINCT UPPER FEATURES EVIDENT ON SATELLITE THIS MORNING. FIRST
IS SHEARING NORTH INTO NEBRASKA. MEANWHILE, A SECOND UPPER LOW IS
DROPPING INTO COLORADO. LLJ IS NOW WEAKENING WHILE PROFILERS SUGGEST
LOW LEVEL WINDS BACKING IN RESPONSE TO COLORADO UPPER LOW.
ISENTROPIC 315K SFC SHOWS A PRESSURE GRADIENT ACROSS THE AREA. AT
THE MOMENT WINDS HAVE BECOME PARALLEL TO THE PRESSURE SFCS AND
UPWARD MOTION HAS WEAKENED...HOWEVER AS THE COLO. LOW SHEARS OUT
INTO THE PLAINS, EXPECT ADDITIONAL UPWARD MOTION. WOULD EXPECT SCT
STORMS TO DEVELOP WITHIN PLUME OF DEEPER MOISTURE ACROSS CENTRAL KS
LATER TODAY. ML CAPE OF 1500 J/KG COMBINED WITH HIGH T/TD SPREAD
WOULD LEAD TO DAMAGING WIND THREAT...HOWEVER 0-6KM SHEAR OF 10-20KTS
SUGGESTS LIMITED ORGANIZED STORM THREAT. CURRENT FCST LOOKS FINE AND
WILL ONLY UPDATE HWO TO REFLECT CURRENT THINKING.

CO
--------------------------------------------------------------------

MAIN FCST CONCERN IS PRECIP CHANCES TNGHT-WED AS AN UPPER WAVE
SLOWLY TRACKS ACROSS MIDWEST.

TODAY-TNGHT: A NUMBER OF DISTURBANCES WL ROTATE AROUND AN UPPER LOW
SITUATED OVER SOUTHERN WY/NORTHERN CO. ONE OF THESE WAVES IS
EXPECTED TO SWING THROUGH WESTERN KS LATER TODAY. BOTH THE LOCALLY
RUN ETA USING THE KF AND THE LARGER DOMAIN ETA ARE NOW GENERATING
PRECIP OVER CENTRAL KS. THIS TREND IS ALSO REFLECTED BY MOS GUIDANCE
GIVING RSL AND SLN 30 POPS. FOR NOW WL JUST GO SLGHT CHANCE. A
PRETTY GOOD WARM AIR ADVECTION/ISENTROPIC LIFT SITUATION SETTING UP
TNGHT OVER WESTERN KS. THIS IS VERY EVIDENT IN THE 315K SURFACE,
SHOWING GOOD UPGLIDE AND PLENTY OF MOISTURE. BY 12Z TUES, THIS AREA
OF UPGLIDE DOES SHIFT SLIGHTLY EAST AND MAY AFFECT CENTRAL KS. SO WL
INSERT A SLGHT CHANCE OVER THESE SAME AREAS. 0-6KM SHEAR WL BE VERY
LIMITED, SO DO NOT EXPECT ANYTHING SVR ATTM.

TUES-TUES-NGHT UPPER WAVE WL WEAKEN AS IT SCOOTS ACROSS NW KS/SW NE
TUES. ATTM WL LEAVE DRY TUES, BUT WOULD NOT BE SURPRISED IF SLGHT
CHANCE IS INSERTED OVER CENTRAL KS WITH LATER SHIFTS. THE BETTER
SHOT FOR PRECIP OVER THE NEXT COUPLE OF DAYS APPEARS TO BE TUES
NGHT, AS UPPER WAVE TRACKS CLOSER TO CENTRAL KS. GOOD UPGLIDE IN THE
315K LAYER WL OVERSPREAD THE AREA, ESPECIALLY CENTRAL KS. SO WL KEEP
SLGHT CHANCE GENERALLY ALONG AND WEST OF I-135 AND WL GO CHANCE POPS
OVER GENERALLY RSL/GBD AREAS.

WED-WED NGHT: WL GO AHEAD AND LEAVE WED DRY FOR NOW, THINKING THAT
MOST OF THE ACTIVITY SHOULD BE TUES NGHT. BUT WOULD NOT BE SURPRISED
TO SEE SLGHT CHANCE INSERTED WED MORNING FOR LINGER ACTIVITY. BY WED
NGHT UPPER WAVE WL FINALLY BE EXITING THE AREA, KEEPING SHOWERS AND
THUNDERSTORMS NE OF CWA.

THURS-SUN:
DID NOT MAKE MANY CHANGES AT ALL TO ONGOING FCST THROUGH THESE
PERIODS. THE LATEST AVN IS MORE AGGRESSIVE WITH THE UPPER RIDGE THAN
THE LAST RUN OF THE MRF. THIS SOLUTION IS MORE IN LINE WITH THE ECM.
SO THIS DOES LEAD TO SOME CONFIDENCE IN A DRY EXTENDED. THE ONLY
CONCERN IS THURS, WHEN A WEAK SFC TROUGH MAY BISECT THE CWA. BUT
GIVEN THE CURRENT PATTERN WE ARE IN, WL NEED PRETTY CLEAR CUT
INDICATIONS BEFORE POPS ARE INSERTED. TEMPS WL CONTINUE TO BE TOASTY
THROUGH THIS PERIOD, MAINLY IN THE MID TO UPPER 90S. WOULD NOT BE
SURPRISED TO SEE A COUPLE 100 DEGREE READINGS. ATTM JUST DIFFICULT
TO PIN DOWN WHICH AFTERNOON.

FCSTID = 7/LAWSON
ICT  102  73 102  73 /   0   5  10  10
HUT  102  72 102  72 /  10  10  10  20
EWK  102  73 102  73 /  10  10  10  20
EQA  102  73 102  72 /  10  10  10  10
WLD  102  74 102  72 /  10  10  10  10
RSL  101  73 101  70 /  20  20  10  30
GBD  102  73 102  71 /  20  20  10  30
SLN  104  76 103  73 /  20  20  10  20
MPR  102  73 102  73 /  10  10  10  20
CFV  100  74 101  72 /  10   5  10  10
CNU  100  74 100  72 /   0   5  10  10
K88  100  73 100  71 /   5   5  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 18, 1:30 PM CDT, 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
130 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL ONCE AGAIN SOAR TO BETWEEN 102 AND 106 THIS
AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL KANSAS,
MAINLY FOR LOCATIONS WEST OF INTERSTATE 135. ANY STORMS THAT DEVELOP
THIS AFTERNOON, WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. SPOTTER
ACTIVATION MAY BE NEEDED, NORTHWEST OF A HUTCHINSON TO SALINA LINE
AFTER 3 PM TODAY.

WEAK UPPER LEVEL IMPULSES, REVOLVING AROUND UPPER LEVEL LOW PRESSURE
OVER WYOMING, WILL GENERATE AFTERNOON SHOWERS AND THUNDERSTORMS OVER
WESTERN KANSAS THIS AFTERNOON. SOME OF THIS ACTIVITY MAY REACH AREAS
OF CENTRAL KANSAS. THUNDERSTORMS ARE AGAIN EXPECTED IN THESE
SAME AREAS OVERNIGHT, AS THIS UPPER LEVEL WAVE TRACKS EAST VERY
SLOWLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE ALSO EXPECTED TUESDAY NIGHT ACROSS CENTRAL KANSAS,
MAINLY FOR LOCATIONS ALONG AND WEST OF A SALINA TO KINGMAN LINE.
THESE STORMS CONTINUE TO BE A RESULT OF A FESTERING UPPER LOW
PRESSURE SYSTEM LOCATED OVER NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. AGAIN, THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/CO

In the hours before

Special weather statement, Aug 18, 10:18 AM CDT, 4 hours 7 minutes before
KSZ068-191500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1018 AM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 24TH...

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK
FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN
BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 24TH. FOR
FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE
CHIEF.

COX
Special weather statement, Aug 18, 10:23 AM CDT, 4 hours 2 minutes before
KSZ068-191500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1023 AM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH...

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK
FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN
BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 25TH. FOR
FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE
CHIEF.

COX
Special weather statement, Aug 18, 10:31 AM CDT, 3 hours 54 minutes before
KSZ068-191500-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1031 AM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH...

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK
FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN BAN
HAS BEEN ISSUED FOR HARVEY COUNTY UNTIL AUGUST 25TH. FOR FURTHER
INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

COX
Special weather statement, Aug 18, 1:09 PM CDT, 1 hour 16 minutes before
KSZ047-191700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT MON AUG 18 2003

...COUNTY WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED...

THE COUNTY-WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED UNTIL
NOON ON MONDAY, AUGUST 25TH. FOR FURTHER INFORMATION REGARDING THE
BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF.

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:40 PM CDTSevere Thunderstorm WarningICTRussell50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.